Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 282, NWS Goodland, KS

August 14, 2011Dundy County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2011, 7:32 PM MDT for Dundy County, Nebraska; Yuma County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2011, 7:32 PM MDT (01:32 UTC)
Expired
Aug 14, 2011, 8:30 PM MDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:29 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
2753 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WUUS53 KGLD 150132
SVRGLD
COC125-NEC057-150230-
/O.NEW.KGLD.SV.W.0282.110815T0132Z-110815T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO...
  WESTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 830 PM MDT

* AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WRAY...AND WAS MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WRAY...LAIRD AND ALVIN.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 237 AND 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4011 10167 3998 10233 4019 10243 4036 10200
      4035 10182
TIME...MOT...LOC 0132Z 246DEG 17KT 4011 10226
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
3 follow-up statements
166 
WWUS53 KGLD 150148
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT SUN AUG 14 2011

COC125-NEC057-150230-
/O.CON.KGLD.SV.W.0282.000000T0000Z-110815T0230Z/
YUMA CO-DUNDY NE-
748 PM MDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN DUNDY
AND EAST CENTRAL YUMA COUNTIES UNTIL 830 PM MDT...

AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WRAY...AND WAS MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAIRD AND ALVIN.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 237 AND 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4011 10167 3998 10233 4019 10243 4036 10200
      4035 10182
TIME...MOT...LOC 0148Z 246DEG 17KT 4014 10217
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
460 
WWUS53 KGLD 150216
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT SUN AUG 14 2011

COC125-NEC057-150230-
/O.CON.KGLD.SV.W.0282.000000T0000Z-110815T0230Z/
YUMA CO-DUNDY NE-
816 PM MDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN DUNDY
AND EAST CENTRAL YUMA COUNTIES UNTIL 830 PM MDT...

AT 811 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LAIRD...AND WAS MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN YUMA AND WESTERN DUNDY
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4035 10182 4011 10167 4001 10216 4025 10227
      4027 10223
TIME...MOT...LOC 0215Z 261DEG 16KT 4013 10207
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
189 
WWUS53 KGLD 150227
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM MDT SUN AUG 14 2011

COC125-NEC057-150236-
/O.EXP.KGLD.SV.W.0282.000000T0000Z-110815T0230Z/
YUMA CO-DUNDY NE-
827 PM MDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DUNDY AND EAST CENTRAL
YUMA COUNTIES WILL EXPIRE AT 830 PM MDT/930 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS UP TO 50 MPH AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM MDT OR 10 PM CDT.

LAT...LON 4035 10182 4011 10167 4001 10216 4025 10227
      4027 10223
TIME...MOT...LOC 0226Z 261DEG 16KT 4014 10201
$$

JLUNDQUI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:43 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 14, 5:43 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SUN AUG 14 2011

.DISCUSSION...
231 PM MDT SUN AUG 14 2011

WITH A CONVERGENT AREA IN THE VICINITY OF THE SURFACE TROUGH
EXTENDING FROM SOUTHEAST WYOMING TO THE PANHANDLE REGION AND THE
UPPER SHORT WAVE TROUGH TOPPING THE UPPER RIDGE IN PLACE OVER THE
HIGH PLAINS...EXPECT SCATTERED THUNDERSTORMS WITH THE POTENTIAL
FOR SEVERE WEATHER ACROSS A GOOD PORTION OF THE CENTRAL HIGH
PLAINS LATE THIS AFTERNOON THROUGH THE EVENING.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MAINLY THE
SOUTHERN PORTION OF THE FORECAST AREA LATE MONDAY AS THE RIDGE
REAMPLIFIES. BY LATE TUESDAY...THE RIDGE FLATTENS WITH ANOTHER
SHORT WAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS...CREATING
ANOTHER POSSIBILITY FOR SCATTERED THUNDERSTORMS.

WITH A MORE ZONAL PATTERN OVER THE MIDDLE OF THE UNITED STATES
THROUGH THE MIDDLE OF THE WEEK...EXPECT SOMEWHAT COOLER...NEAR
NORMAL...TEMPERATURES. TEMPERATURES WILL RISE AGAIN BY LATE IN THE
WEEK AS ANOTHER RIDGE AMPLIFIES OVER THE WESTERN UNITED STATES AND
MOVES EAST OVER THE ROCKIES AND HIGH PLAINS REGION BY NEXT
WEEKEND. DRY CONDITIONS ARE ALSO EXPECTED AS THE RIDGE AMPLIFIES
AND MOVES OVER THE REGION.

LOCKHART
&&

.AVIATION...
543 PM MDT SUN AUG 14 2011

FOR THE 00Z TAFS...SHORTWAVE COMING THROUGH THE REGION IS FIRING
THUNDERSTORMS NEARBY BUT DUE TO SLOW STORM MOVEMENT IT BE A FEW
HOURS BEFORE STORMS MAKE IT TO KGLD AND KMCK. SOME LARGE HAIL WILL
BE POSSIBLE WITH A FEW STORMS THIS EVENING. SOME MVFR CONDITIONS
WILL BE POSSIBLE WITH STORMS OVERHEAD OTHERWISE VFR EXPECTED THROUGH
THE TAF PERIOD.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 14, 10:45 AM MDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN AUG 14 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SUN AUG 14 2011 /1145 AM CDT SUN AUG 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS EASTERN COLORADO THIS AFTERNOON AND
SPREAD EASTWARD ACROSS THE REMAINDER OF THE AREA THIS EVENING AND OVERNIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE.
THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR GENERALLY ALONG AND NORTH
OF INTERSTATE 70. VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGHOUT
THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH MOST OF THE PERIOD.
HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

050

In the hours before

Special weather statement, Aug 14, 5:49 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT SUN AUG 14 2011

COZ090-150000-
YUMA COUNTY-
549 PM MDT SUN AUG 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
VERNON TO 9 MILES WEST OF IDALIA...MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4003 10222 3974 10223 3966 10255 3993 10252
TIME...MOT...LOC 2350Z 235DEG 23KT 3989 10238 3976 10244

JLUNDQUI
Local storm report, Aug 14, 6:50 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             7 W ST. FRANCIS         39.77N 101.93W
08/14/2011  M1.00 INCH       CHEYENNE           KS   PUBLIC

            REPORTED LOTS OF NICKEL SIZE HAIL WITH A FEW STONES TO
            QUARTERS COVERING THE GROUND.

&&

MLAMMERS
Special weather statement, Aug 14, 7:18 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT SUN AUG 14 2011

NEZ079-080-150130-
DUNDY-HITCHCOCK-
818 PM CDT SUN AUG 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR STRATTON NE...MOVING
NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4026 10091 4005 10128 4022 10150 4036 10133
      4035 10102
TIME...MOT...LOC 0118Z 237DEG 17KT 4021 10128

JLUNDQUI
Special weather statement, Aug 14, 7:20 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM CDT SUN AUG 14 2011

COZ090-NEZ079-150130-
DUNDY-YUMA COUNTY-
720 PM MDT SUN AUG 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR WRAY...MOVING NORTHEAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4030 10204 4013 10190 3998 10222 4014 10235
TIME...MOT...LOC 0120Z 237DEG 17KT 4013 10215

JLUNDQUI
Local storm report, Aug 14, 7:21 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             12 NW ST. FRANCIS       39.89N 101.96W
08/14/2011  M0.88 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

MLAMMERS
Local storm report, Aug 14, 7:30 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             5 N ST. FRANCIS         39.84N 101.80W
08/14/2011  E2.00 INCH       CHEYENNE           KS   LAW ENFORCEMENT

            PUBLIC REPORT WAS RELAYED BY LAW ENFORCEMENT.

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:18 PM MDTSpecial Weather StatementGLDHitchcock12 min
Aug 14, 7:37 PM MDTSpecial Weather StatementGLDHitchcock8 min
Aug 14, 7:45 PM MDTSevere Thunderstorm WarningGLDDundy38 min
Aug 14, 6:00 PM MDTSevere Thunderstorm WarningGLDYuma60 min
Aug 14, 7:20 PM MDTSpecial Weather StatementGLDYuma10 min
Aug 14, 8:32 PM MDTSpecial Weather StatementGLDYuma13 min
Aug 14, 8:50 PM MDTSpecial Weather StatementGLDYuma10 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.